• Users Online: 194
  • Print this page
  • Email this page


 
 
Table of Contents
CASE REPORT
Year : 2022  |  Volume : 10  |  Issue : 1  |  Page : 45-47

Wintergreen Oil: A Boon or Curse


Department of Medicine, Bhagwan Mahaveer Jain Hospital, Bengaluru, Karnataka, India

Date of Submission28-Apr-2020
Date of Decision23-May-2020
Date of Acceptance07-Jun-2020
Date of Web Publication06-Jan-2022

Correspondence Address:
Dr. S Deepak
Department of Medicine, Bhagwan Mahaveer Jain Hospital, 17, Millers Road, Kaverappa Layout, Vasanthnagar, Bengaluru - 560 052, Karnataka
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/AJIM.AJIM_32_20

Rights and Permissions
  Abstract 


”All things are poison and nothing is without poison, only the dose permits something not be poisonous” – Paracelsus. Some substances are so toxic that small amounts can be harmful. Here is a case detail about a 58-year-old male who consumed a small quantity of methyl salicylate, mistaking it to Indian blackberry juice. He ended up undergoing six cycles of hemodialysis and critical care polyneuropathy.

Keywords: Hemodialysis, metabolic acidosis, methyl salicylate


How to cite this article:
Deepak S, Harsha N S, Suraj B M, Kanakavidu SS, Mayuka G G, Monisha R. Wintergreen Oil: A Boon or Curse. APIK J Int Med 2022;10:45-7

How to cite this URL:
Deepak S, Harsha N S, Suraj B M, Kanakavidu SS, Mayuka G G, Monisha R. Wintergreen Oil: A Boon or Curse. APIK J Int Med [serial online] 2022 [cited 2022 Jan 25];10:45-7. Available from: https://www.ajim.in/text.asp?2022/10/1/45/335081




  Introduction Top


Methyl salicylate, commonly known as oil of wintergreen, is widely available as a component in many over-the-counter brands of ointment, lotions, liniments, and medicated oils intended for topical application only. Methyl salicylate can cause a rapid onset and severe form of salicylate toxicity when consumed in highly concentrated lipid soluble forms. It is usually caused by frequent topical applications or accidental ingestion, especially in children. Herein, we present a middle-aged patient who was intoxicated from oral ingestion of topical methyl salicylate.


  Case Report Top


A 58-years-old male, known diabetic for the past 10 years, presented with an alleged history of accidental consumption of wintergreen oil, about 5–6 ml, around 6 am at his own residence on March 14, 2018.

After about an hour of consumption, the patient started feeling giddiness and uneasiness and was immediately rushed to a nearby nursing home, where gastric lavage was given and shifted to our hospital.

On examination – the patient was restless, tachycardia, tachypneic with low Glasgow coma scale (6/15) and was intubated.

Initial investigations showed leukocytosis and his random blood sugar (RBS) was 315 mg/dl. His initial arterial blood gas analysis is shown in [Table 1].
Table 1: Arterial blood gas analysis of the patient

Click here to view


It was suggestive of high anionic metabolic acidosis, with urine being negative for ketones.

The repeated arterial blood gas (ABG) showed mixed metabolic acidosis with respiratory alkalosis, and he had hypotension which warranted ionotropic support.

In view of metabolic acidosis, he was started on hemodialysis.

He developed thrombocytopenia and acute kidney injury, with a creatinine of 1.7 mg/dl. Further investigations revealed hypokalemia, hypomagnesemia, and hypocalcemia.

The patient was in the intensive care unit for 7 days; 6 cycles of hemodialysis was done. Meanwhile, the patient developed flaccid quadriparesis with areflexia of all four lower limbs, which was confirmed by nerve conduction study which showed sensorimotor axonal polyneuropathy. His creatine phosphokinase levels were normal. Critical care neuropathy was suspected and aggressive physiotherapy was initiated, and the patient was shifted toward. The patient was discharged after 2 weeks and is doing well on follow-up.


  Discussion Top


Methyl salicylate poisoning

Oil of wintergreen is extracted from a shrubby evergreen plant called Gaultheria procumbens, which belong to the Ericaceae plant family.

It is 98% methyl salicylate.

Wintergreen oil has a sweet and fresh scent similar to mint; it has a pale yellow or pinkish-yellow color.

It is used in food flavoring and for analgesic effects. Because over-the-counter methyl salicylate preparations come in liquid, highly concentrated, and lipid-soluble forms, it could induce rapid and severe salicylate poisoning. Its toxic dose is 4–8 ml. Five milliliters equals five 325 mg aspirin tablets.[1] Commercially available wintergreen oil is shown in [Figure 1].
Figure 1: Commercially available wintergreen oil

Click here to view


Etiology and pathophysiology

After ingestion, acetylsalicylic acid is rapidly converted to salicylic acid, its active moiety. Salicylic acid is readily absorbed in the stomach and small bowel. Salicylates directly or indirectly affect most organ systems in the body by uncoupling oxidative phosphorylation, inhibiting Krebs cycle enzymes, and inhibiting amino acid synthesis.[2]

Metabolism

Twenty percent of the salicylate is oxidized in the tissues, while 70% is eliminated by the renal route. Hence, in case of renal failure, the salicylates tend to accumulate.[3]

Toxicity can be of three types:

  • Mild <150 mg/kg
  • Moderate 150–300 mg/kg
  • Severe >500 mg.


Presentations

Mild poisoning causes nausea, vomiting, tinnitus, and lethargy.

Severe poisoning causes dehydration, restlessness, sweating, warm extremities with bounding pulses, increased respiratory rate, hyperventilation, and deafness.

ABG abnormalities seen in methylsalicylate poisoning includes high anion gap metabolic acidosis and mixed metabolic acidosis and respiratory alkalosis.

It causes increased rate and depth of respiration and noncardiogenic pulmonary edema.

It induces clinical hypoglycemia in euglycemic status and electrolyte abnormalities such as hypokalemia, hypocalcemia, and hypomagnesemia.

It can cause rhabdomyolysis, hepatitis, gastrointestinal bleeding, pylorospasm and bezoar formation.

It can also affects central nervous system in the form of tinnitus, hearing loss, seizures, coma and death.[4]

Treatment

Fluid resuscitation

Correction of dehydration with sodium chloride or ringers lactate 10–20 ml/kg/h until good urine output is established.

Gastric lavage should be given within 1 hour and preferably using activated charcoial within first four hours.

Urinary alkalniizisation can be achieved with sodium bicarbonate in a case of moderately severe methylsalicylate poisoning.

Hemodialysis is indicated in any acute ingestion more than 100 mg/dl, more than 40 mg/dl after chronic ingestion, altered mental status, refractory acidosis, pulmonary edema, progressive clinical deterioration, and renal failure.


  Conclusion Top


Methyl salicylate poisoning is one of the rare causes of poisoning, which has to be picked up by ABG abnormalities if a relevant history is not available. The bottle should be properly labeled and kept out of reach of children.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Chin RL, Olson KR, Dempsey D. Salicylate toxicity from ingestion and continued dermal absorption. Cal J Emerg Med 2007;8:23-5.  Back to cited text no. 1
    
2.
Robert M, Behrman R, Hal B, editors. Poisonings. In: Nelson Textbook of Paediatrics. 18th ed. Philadelphia, Saunders; 2007. p. 347.  Back to cited text no. 2
    
3.
Proudfoot AT, Krenzelok EP, Brent J, Vale JA. Does urine alkanization increases salicylate elimination? Toxicol Rev 2003;22:129-36.  Back to cited text no. 3
    
4.
Stolzberg D, Salvi RJ, Allman BL. Salicylate toxicity model of tinnitus. Front Syst Neurosci 2012;6:28.  Back to cited text no. 4
    


    Figures

  [Figure 1]
 
 
    Tables

  [Table 1]



 

Top
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
Abstract
Introduction
Case Report
Discussion
Conclusion
References
Article Figures
Article Tables

 Article Access Statistics
    Viewed106    
    Printed0    
    Emailed0    
    PDF Downloaded10    
    Comments [Add]    

Recommend this journal